Iowa, 2021

Funnel Clouds in Iowa, July 19, 2021

July 19, 2021 · NWS DMX · 2 events in 2 counties and zones

High pressure was situated just northeast of the area with diurnally forced cumulus. Increased thermal advection created enough instability for a couple brief funnel clouds to develop in the vicinity of the Des Moines metro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

High pressure was situated just northeast of the area with diurnally forced cumulus. Increased thermal advection created enough instability for a couple brief funnel clouds to develop in the vicinity of the Des Moines metro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:09 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 2:09 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
309 PM CDT Mon Jul 19 2021

.DISCUSSION.../Tonight through Monday/
Issued at 308 PM CDT Mon Jul 19 2021

Warming temperatures through the week and increasing humidity main
forecast concern. Currently, surface ridge resides just northwest
of Iowa this afternoon with light northeast flow across the
state. Temperatures are a few degrees warmer than yesterday as the
thermal ridge across the Plains slowly edges toward the state.
Will see more of the same tonight as the last several night with
the potential for low lying fog with seasonable readings and
light winds as surface ridge slides across the state. The ridge
continues to slide southeast on Tuesday with flow becoming more
south to southwest with time. As the thermal ridge continues to
approach the state, temperatures continue to warm a few degrees
more.

The low level jet converges just northeast of the forecast area
on Tuesday night supporting convection in Minnesota into far
northeast Iowa. This is expected to remain mostly to the northeast
of the forecast area overnight, however it's not out of the
question that it may clip far northeast portions of the forecast
area. As the week continues, warm advection persists with readings
climbing into the 90s by the late work week and weekend. As
dewpoints also rise, heat index values are expected to climb to
around 100 or even higher. Near advisory criteria are expected
with possible headlines into the weekend. There is some indication
of a cold front by Sunday with some threat of convection, however
the bulk of forcing remains northeast of the state with only
isolated to scattered convection expected at this point.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1235 PM CDT Mon Jul 19 2021

Relatively good aviation weather with widespread VFR conditions
for much of the period. Exception is with overnight low lying fog
in many areas which is expected to rapidly burn off after sunrise
on Tuesday. Surface winds will be light and variable.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jul 19, 12:40 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
140 PM CDT Mon Jul 19 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
140 PM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values could exceed 100 degrees by the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Des Moines radar (KDMX), 18 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dallas

When
July 19, 5:15 PM CST
Where
Dallas County, 1.7 mi WSW of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.610, -93.860

Brief, weak funnel cloud.

Funnel Cloud, Polk

When
July 19, 5:16 PM CST
Where
Polk County, 0.69 mi S of (Dsm)des Moines Intl
Reported by
Trained Spotter
Coordinates
41.520, -93.670

A brief, weak funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971576, 971577.